A 51-year-old woman with BRAF V600E-positive metastatic melanoma developed diabetic ketoacidosis (DKA) three weeks after commencing combination immunotherapy with nivolumab and ipilimumab, despite a normal baseline endocrine and metabolic assessment. She presented with vomiting, dizziness, and profound weakness. Blood gas analysis demonstrated severe DKA (pH 7.09, bicarbonate 7.7 mmol/L, glucose 32.5 mmol/L, ketones 5.6 mmol/L), and laboratory evaluation showed markedly reduced C-peptide with positive anti-glutamic acid decarboxylase (anti-GAD) antibodies, consistent with fulminant, insulin-deficient diabetes secondary to immune checkpoint inhibitor (ICI) therapy. She was treated according to standard DKA protocols, transitioned to long-term insulin therapy, and her immunotherapy was de-escalated to single-agent nivolumab because of concern for recurrent endocrine toxicity. This case illustrates the rapid and unpredictable onset of ICI-induced insulin-deficient diabetes, which occurred despite normal baseline investigations in this patient, and highlights the need for vigilant glucose monitoring in patients receiving combination checkpoint inhibitor therapy.
No takes yet. Share an insight, caveat, or question.
Yadav et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: